Michigan, 2018Damaging Winds in Michigan, August 6, 2018
August 6, 2018 · NWS IWX · 2 events in 2 counties and zones
A MCV from overnight convection in Michigan as well as a upper level wave all caused favorable conditions for thunderstorms to develop. MLCAPE of 2000 to 3000 J/KG was observed with a 40 knot speed max passing through all resulting in pockets of damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A MCV from overnight convection in Michigan as well as a upper level wave all caused favorable conditions for thunderstorms to develop. MLCAPE of 2000 to 3000 J/KG was observed with a 40 knot speed max passing through all resulting in pockets of damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 6, 1:16 PM EST, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 6, 1:16 PM EST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
216 PM EDT Mon Aug 6 2018
.SYNOPSIS...
Issued at 215 PM EDT Mon Aug 6 2018
Showers and thunderstorms will develop later today into tonight. A
few strong to severe thunderstorms will be possible. Chances for
showers will remain in the forecast into Tuesday and Tuesday
night. Lows tonight will drop to near 70 degrees, with highs on
Tuesday ranging between the upper 70s and mid 80s. Drier and less
humid conditions are expected into Wednesday and Thursday. This
will be followed by periodic chances for showers Friday into next
weekend.
&&
.SHORT TERM...(This Afternoon through Tuesday)
Issued at 215 PM EDT Mon Aug 6 2018
The main focus will remain on convective/severe trends into tonight
and Tuesday.
Convective outflow boundary trailing a Michigan MCV will force a broken
line of convection through far ne IN/sc Lower MI/far nw OH
through 5-6 pm. MLCAPE values now pushing 2000 j/kg with 35 knots
of effective shear may help produce an isolated severe cell in
these areas, though so far activity is primarily outflow dominant
as stronger flow lags the boundary. Mainly dry/humid otherwise
through the late afternoon.
Shot of deeper moisture and mid level vorticity advection with an
approaching mid level jet/shortwave now over IA should allow convection
to blossom near leftover frontal boundary across nw IN/lower MI
btw 23-02z. MLCAPE values likely exceeding 2000 j/kg and some
increase in LLJ (0-3 kt bulk shear magnitudes up to near 30 knots)
with incoming height falls suggest eventual organization.
Development into bands/bowing clusters appears possible given more
unidirectional look to the wind profile (isolated damaging winds
the main threat), though later diurnal timing/marginal deep layer
shear/meager mid level lapse rates suggest an isolated wind threat
at best. There is also a non-zero weak tornado threat with any
surges or storm scale outflow interactions given relatively low
LCL's and increasing low level flow...though lack of backed
surface flow keeps point chances low (SPC 2% risk).
Round of rain/storms is the expected to evolve east through eastern
portions of the forecast area later this evening into the early
overnight. The severe threat should wane with eastward
progression as leading line likely becomes outflow dominate
removed from better mid level flow. Boundary layer will also
cool/decouple limiting the wind threat. Some areas may see an inch
or more of rainfall otherwise given high moisture content and
potential for some backbuilding (small MBE velocities). Brief
urban/advisory level flooding will be the main threat.
Latest CAMs solutions have trended more aggressive with shunting the
composite outflow off to the south later tonight and Tuesday in wake
of this evening's convective complex. Lowered PoPs/QPF as a result
during this periods, though could still see a more widespread area
of rain/thunder impact the local area sometime Tuesday afternoon or
evening as the main mid-upper level trough axis pivots through.
Cooler/mainly cloudy the story otherwise on Tuesday.
&&
.LONG TERM...(Wednesday through Monday)
Issued at 215 PM EDT Mon Aug 6 2018
Wednesday and Thursday will feature quieter/less humid wx, though a
stray late day shower cannot be ruled out either day given cyclonic
flow and weak diurnal instability. An upper trough then digs in nw
flow over the Great Lakes region Friday, eventually cutting off over
the lower Lakes/Ohio Valley this weekend as a closed low per last
several models cycles. This process will send a cold front through on
Friday with low pressure lingering in the vicinity over the weekend.
The result will be periodic shower chances and temps generally near
to below normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 148 PM EDT Mon Aug 6 2018
An outflow boundary pushed through this morning allowing for some
marine air to come into the northwest with some MVFR CIGs and that
has helped to hamper, to an extent, some of the early afternoon
convection across the region. With a low level jet just to the
north and a moist atmospheric column, we'll be watching for some
showers with damaging winds, frequent lightning and heavy rain as
the main threats. The main time frame being watched for
thunderstorms is between 22z and 01z and there is a chance for
MVFR to possibly IFR flight condition reductions within storms
with heavy rain. Thereafter, there is a chance for MVFR flight
restrictions forming early Tues, but it depends on where the rain
falls this afternoon so have left it out of this issuance.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Roller
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 6, 1:25 PM EST, 3 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
225 PM EDT Mon Aug 6 2018
INZ003>005-012>018-020-022>027-032>034-MIZ077>079-OHZ004-005-015-016-
024-025-071830-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Berrien-Cass MI-St. Joseph MI-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
225 PM EDT Mon Aug 6 2018 /125 PM CDT Mon Aug 6 2018/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Severe thunderstorms are possible late this afternoon and evening.
Damaging straight-line winds and heavy rain are the primary threats.
Heat indices will be in the mid 90s today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
INZ006>009-MIZ080-081-OHZ001-002-071830-
Lagrange-Steuben-Noble-De Kalb-Branch-Hillsdale-Williams-Fulton OH-
225 PM EDT Mon Aug 6 2018
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Severe thunderstorms are possible this afternoon and evening.
Damaging straight-line winds and heavy rain are the primary threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LMZ043-046-071830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
225 PM EDT Mon Aug 6 2018
This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Thunderstorms are likely this evening. Strong to severe storms will
be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.
In the hours before
Local storm report, Aug 6, 3:40 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
440 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND GST 2 SW FAYETTE 41.66N 84.36W
08/06/2018 E60 MPH FULTON OH TRAINED SPOTTER
&&
NDMLocal storm report, Aug 6, 4:07 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
507 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 2 WNW WINAMEG 41.64N 84.10W
08/06/2018 M1.00 INCH FULTON OH TRAINED SPOTTER
&&
NDMLocal storm report, Aug 6, 4:19 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
519 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND DMG FAYETTE 41.68N 84.33W
08/06/2018 FULTON OH EMERGENCY MNGR
TREES AND POWER LINES DOWN IN FAYETTE. TIME
ESTIMATED FROM RADAR.
&&
NDMLocal storm report, Aug 6, 4:37 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND DMG 1 NNW SWANTON 41.60N 83.90W
08/06/2018 FULTON OH TRAINED SPOTTER
POWER LINE DOWN. TIME ESTIMATED FROM RADAR.
&&
NDMSpecial weather statement, Aug 6, 4:42 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
542 PM EDT MON AUG 6 2018
INZ009-018-OHZ015-062230-
Allen-De Kalb-Paulding-
542 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEN...SOUTHEASTERN DE
KALB AND NORTHWESTERN PAULDING COUNTIES...
At 541 PM EDT, a strong thunderstorm was located over Fort Wayne,
moving northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will be near...
New Haven around 555 PM EDT.
Grabill around 605 PM EDT.
Woodburn around 610 PM EDT.
St. Joe around 615 PM EDT.
Antwerp around 620 PM EDT.
Other locations impacted by this storm include Cuba, Leo-cedarville,
Newville, Saint Joe, Concord, Harlan, Wallen and Spencerville In
Dekalb County.
This includes the following highways...
Interstate 469 between mile markers 19 and 30.
Interstate 69 in Indiana between mile markers 305 and 320.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4099 8518 4115 8529 4138 8484 4132 8480
4125 8480 4125 8476 4114 8468
TIME...MOT...LOC 2141Z 242DEG 28KT 4111 8515
JBALLSpecial weather statement, Aug 6, 4:57 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
557 PM EDT MON AUG 6 2018
MIZ079-080-062245-
Branch-St. Joseph-
557 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ST. JOSEPH AND
NORTHWESTERN BRANCH COUNTIES...
At 557 PM EDT, a strong thunderstorm was located near Centreville, or
7 miles north of Sturgis, moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Coldwater, Union City, Centreville, Colon, Nottawa, Leonidas,
Sherwood, Wasepi, Findley, Matteson Lake, Hodunk and Fairfax.
This includes Interstate 69 in Michigan near mile marker 14.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4195 8496 4182 8550 4194 8558 4207 8522
4207 8505
TIME...MOT...LOC 2157Z 252DEG 30KT 4191 8546
GHThunderstorm Wind, St. Joseph
- When
- August 6, 5:02 PM EST to 5:03 PM EST
- Where
- St. Joseph County, 0.86 mi SW of Colon
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.940, -85.330
The public reported two large trees were tipped over by strong winds.
Thunderstorm Wind, Hillsdale
- When
- August 6, 8:34 PM EST to 8:35 PM EST
- Where
- Hillsdale County, 1.72 mi SW of Betzer
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.730, -84.500
Local fire officials reported significant wind damage to a barn. No further details were available.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, August 6 to 8, 201810 deaths · 1 event
- Heat in Maryland, August 6, 20182 deaths · 1 event
- Hail in Colorado, August 6, 20188 injured · $173 million · 4 in hail · 34 events
- Tornado and Hail in Nebraska, August 6, 2018$31 million · EF1 · 15 events
- High Surf in Oregon, August 6, 20181 death · 1 event
- Wildfire in California, August 6 to 31, 2018$500,000 · 1 event
- Damaging Winds in Ohio, August 6 to 7, 2018$264,000 · 52 kt wind · 12 events
- Damaging Winds and Lightning Strike in South Carolina, August 6, 2018$69,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Illinois, August 6 to 7, 2018$81,000 · 1 in hail · 8 events
- Damaging Winds in Georgia, August 6 to 7, 2018$55,000 · 50 kt wind · 9 events
- Damaging Winds in South Carolina, August 6, 2018$60,000 · 55 kt wind · 2 events
- Tornado and Damaging Winds in Indiana, August 6, 2018EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780436, 780437.